Alert archive / Connecticut / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 23, NWS Boston/Norton, MA

July 12, 2022Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 12, 2022, 6:10 PM EDT for Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2022, 6:10 PM EDT (22:10 UTC)
Expired
Jul 12, 2022, 7:00 PM EDT
In force
50 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT

The radar

The Boston radar (KBOX), 110 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 6:14 PM EDTTSTM WND DMGEnfield, CTTREE DOWN BLOCKING MATHEWSON AVE. RELAYED VIA AMATEUR RADIO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2022-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2022-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

820 
WUUS51 KBOX 122210
SVRBOX
CTC003-013-015-122300-
/O.NEW.KBOX.SV.W.0023.220712T2210Z-220712T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
610 PM EDT Tue Jul 12 2022

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Central Windham County in northern Connecticut...
  Tolland County in northern Connecticut...
  Northeastern Hartford County in northern Connecticut...

* Until 700 PM EDT.

* At 610 PM EDT, a severe thunderstorm was located near Suffield, or
  near Enfield, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect wind damage to trees and power lines. Minor hail 
           damage to vehicles is possible.

* Locations impacted include...
  Enfield, Vernon, Windsor, Mansfield, South Windsor, Southbridge,
  Longmeadow, Suffield, East Longmeadow, Ellington, Tolland, Windsor
  Locks, Coventry, Stafford, Somers, Dudley, East Windsor, Thompson,
  Sturbridge and Monson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4204 7271 4202 7260 4204 7254 4204 7244
      4203 7195 4174 7199 4189 7275
TIME...MOT...LOC 2210Z 279DEG 38KT 4197 7262 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Chai
2 follow-up statements
233 
WWUS51 KBOX 122231
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
631 PM EDT Tue Jul 12 2022

CTC003-122240-
/O.CAN.KBOX.SV.W.0023.000000T0000Z-220712T2300Z/
Hartford CT-
631 PM EDT Tue Jul 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARTFORD COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4194 7251 4195 7249 4203 7251 4203 7195
      4174 7199 4184 7250 4186 7250 4186 7252
TIME...MOT...LOC 2230Z 279DEG 38KT 4194 7233 

$$

CTC013-015-122300-
/O.CON.KBOX.SV.W.0023.000000T0000Z-220712T2300Z/
Windham CT-Tolland CT-
631 PM EDT Tue Jul 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR CENTRAL WINDHAM AND TOLLAND COUNTIES...

At 630 PM EDT, a severe thunderstorm was located near Stafford, or 9
miles northeast of Vernon, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated. At 605 PM, amateur radio reported multiple 
         trees down in Longmeadow, MA. 

IMPACT...Expect wind damage to trees and power lines. Minor hail 
         damage to vehicles is possible.

Locations impacted include...
Vernon, Mansfield, Southbridge, Ellington, Tolland, Coventry,
Stafford, Somers, Dudley, Thompson, Brooklyn, Woodstock, Willington,
Canterbury, Ashford, Pomfret, Chaplin, Hampton, Eastford and Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4194 7251 4195 7249 4203 7251 4203 7195
      4174 7199 4184 7250 4186 7250 4186 7252
TIME...MOT...LOC 2230Z 279DEG 38KT 4194 7233 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Chai
869 
WWUS51 KBOX 122252
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
652 PM EDT Tue Jul 12 2022

CTC013-015-122302-
/O.EXP.KBOX.SV.W.0023.000000T0000Z-220712T2300Z/
Windham CT-Tolland CT-
652 PM EDT Tue Jul 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WINDHAM AND TOLLAND
COUNTIES WILL EXPIRE AT 700 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

LAT...LON 4194 7251 4195 7249 4203 7251 4203 7195
      4174 7199 4184 7250 4186 7250 4186 7252
TIME...MOT...LOC 2252Z 279DEG 38KT 4191 7206 

$$

Chai

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:57 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 12, 3:57 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
357 PM EDT Tue Jul 12 2022

.SYNOPSIS...
A cold front approaches late this afternoon and evening with
scattered showers and thunderstorms; some of which may be strong to
severe mainly across western Massachusetts with a weakening trend
further southeast. While generally dry weather is expected
Wednesday, it will still be very warm. Another round of showers and
thunderstorms Thursday, with locally heavy downpours possible.
Isolated showers possible on Friday with seasonable temperatures.
High pressure brings drier weather for at least the first half of
this weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...

Through Sunset...

Severe Weather Potential continues as a pre-frontal trough crosses
our area, while a cold front and mid level trough approach from the
west. A few strong to severe thunderstorms are expected, with the
focus over the interior, especially northwest MA late this afternoon
into this evening.

Over the interior, expect continued instability of 1000-2000 J/kg
and effective bulk shear 40-50 kts, with some robust downdraft CAPE
approaching 1000 J/kg. Instability and shear lessens towards eastern
MA and RI, especially where the SW winds provide a marine influence.
Having the main severe threat being over the interior makes sense
given the track of the upper level shortwave into northern New
England, and where the instability and shear overlap. The tendency
should be for the convection to weaken as it moves southeast. Expect
the main threat to locally strong to damaging wind gusts with any
severe thunderstorms. Lack of steep mid level lapse rates will keep
hail a more limited concern but can't be completely ruled out.

Tonight...

Scattered showers and thunderstorms continue into the evening but
will be on a weakening trend as the convection moves eastward into
the I-95 corridor, outrunning the better forcing, shear and
instability. Scattered showers and a few thunderstorms continue into
late evening in that area, however by then the risk for severe
weather comes to an end. Then mainly dry weather is expected for the
overnight, except for a lingering low/slight chance for showers near
the Cape and Islands as the cold front's progression slows down.

Otherwise decreasing cloud cover is expected overnight, except low
clouds and patchy fog across SE MA, southern RI, and the Cape and
Islands. Visibility may drop to a half mile or less along the Cape
and Islands. Westerly flow works into the region behind the cold
front, though the overnight will still be muggy. Low temps will
mainly be in the 60s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...

Wednesday...

The cold front stalls over our area, but it has minimal moisture and
weakening W/SW winds. Expecting cloud cover over the Cape/Islands to
scatter out during the morning, leaving mostly sunny skies for much
of the day across the region. H850 winds drop to 10 kts during the
afternoon, thus sea breezes along both the south and east coasts are
expected to develop. High temperatures in the mid 80s to low 90s are
expected, except less warm along the east slopes of the Berkshires
and Cape/Islands. Surface dewpoints gradually drop during the day,
but there will still be a muggy feel, especially on the south coast
and Islands where dewpoints will linger at 65-70 degrees. A very
modest amount of surface-based instability develops, so can't rule
out a spot shower or two.

Wednesday Night...

The weak cold front is stalled out in the WSW mid level flow for the
night. Dry conditions prevail for the evening, but then we see a
modest moistening of the column while a short wave enters our area
in the WSW mid level flow. Expecting some increase in clouds
overnight, with isolated to widely scattered showers late. Muggy
conditions continue, with lows in the 60s. Patchy fog develops along
the Cape and Islands.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...

Highlights

* Another round of showers and thunderstorms on Thursday. Not out of
  the question there are a few strong/severe storms, along with
  heavy downpours.

* Pop-up showers possible on Friday, with near seasonable
  temperatures.

* Dry and quiet weather on Saturday, before the pattern becomes more
  unsettled Sunday and Monday.

Thursday through Friday...

Still looking like broad cyclonic flow in the mid levels during this
time, with a weak surface low pressure traversing a stalled front
near the coast or just offshore Thursday morning. High pressure over
the Great Lakes will gradually nudge this front farther offshore
Friday.

Mid level lapse rates are a little better than moist adiabatic
Thursday, so expecting at last a chance for some thunderstorms. Not
overly concerned about the threat for severe thunderstorms, as winds
fields are rather modest. Mid level lapse rates crash Thursday night
into Friday, so thinking our region is just in line for some
lingering showers towards the east coast as a high pressure arrives
from the west.

Saturday...

High pressure in place with dry weather. rather light winds to start
the day, becoming an increasing south wind as this high pressure
moves offshore. Will need to watch out for seabreezes lowering
temperatures along the immediate coasts and coastal plain.

Sunday through Tuesday...

This portion of the forecast remains low confidence. A weakly-
defined front, and where it will reach before possibly washing out
complicates the details. Stayed close to the NBM solution, which
maintained a chance for showers ahead of this front. Looking more
humid at least, with a prolonged SW flow.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Through 00Z...High confidence.

VFR conditions prevail across much of the area, except for brief
MVFR/IFR conditions in SHRA/TSRA across the interior, starting
around 21Z. A few strong to severe thunderstorms are possible, with
the main threat being locally strong wind gusts and brief heavy
rain. The activity will gradually will weaken as it moves southeast
and approaches the I-95 corridor towards 00z.

Tonight...Moderate confidence.

Convection will be weakening into the evening as it approaches
the coastal plain. A few showers and perhaps a rumble or two of
thunder may survive southeast of the I-95 corridor, but not much
more than that is expected. Otherwise...a period of low clouds
and fog will likely impact areas near and especially southeast
of the I-95 corridor where IFR-LIFR conditions are expected.
Further northwest of I-95, mainly expect VFR conditions. Gusty SW
winds early in the evening gradually diminish overnight, becoming W
over the interior.

Wednesday...High confidence.

Some MVFR/IFR CIGs over the Cape/Islands will lift and dissipate
during the morning. Otherwise VFR condition expected across the
area. Winds 5 to 10 knots with localized sea breezes developing
along the coastline.

Wednesday Night...High confidence.

VFR for most of the area. IFR CIGs developing along the Cape and
Islands, with patchy fog.

KBOS...High confidence in TAF. A few t-storms will likely be
weakening if they even survive as they approach the terminal
towards 00z. Best chance of VCTS is 00Z-03Z.

KBDL...Moderate confidence in TAF. A few strong t-storms may
be in the vicinity of the terminal roughly 21Z-23Z.

Outlook /Thursday through Sunday/...

Thursday: VFR. Chance SHRA, isolated TSRA.

Thursday Night through Friday: VFR. Slight chance SHRA.

Friday Night through Saturday Night: VFR.

Sunday: VFR. Breezy. Slight chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Tonight...High Confidence. SW wind gusts 20-30 kts in the evening
will diminish overnight, with seas 4-6 feet lingering on the outer
waters. SCA headlines continue. Scattered showers, with isolated
thunderstorms possible through the evening. Areas of fog developing,
with visibility below 1 mile possible along the south coast and near
the Cape/Islands.

Wednesday...High Confidence. W/SW winds around 10 kts prevail,
except sea breeze development during the afternoon. Seas 3 to 5 feet
on the outer waters gradually diminish, with SCA headlines
continuing there until around midday. Areas of fog lift/dissipate
early.

Wednesday night... Light SW winds becoming north, with seas 2-4
feet. Patchy fog develops over the south coastal waters.

Outlook /Thursday through Sunday/...

Thursday: Winds less than 25 kt. Slight chance of rain showers.

Thursday Night: Winds less than 25 kt. Chance of rain showers.

Friday through Saturday Night: Winds less than 25 kt.

Sunday: Winds less than 25 kt. Slight chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for ANZ230-
     236.
     Small Craft Advisory until 11 PM EDT this evening for ANZ231-
     251.
     Small Craft Advisory until 6 AM EDT Wednesday for ANZ232>235-
     237-250.
     Small Craft Advisory until 1 PM EDT Wednesday for ANZ254>256.

&&

SYNOPSIS...Belk/NMB
NEAR TERM...NMB
SHORT TERM...NMB
LONG TERM...Belk
AVIATION...Belk/NMB
MARINE...Belk/NMB
Hazardous weather outlook, Jul 12, 4:22 PM EDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 PM EDT Tue Jul 12 2022

CTZ002>004-MAZ002>024-026-RIZ001>008-132030-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
422 PM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible into this evening across
portions of southern New England. The risk is the highest across
interior southern New England, with a diminishing risk to the east.
The main threat is damaging wind gusts, but there may be isolated
instances of large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ230>237-250-251-254>256-132030-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 PM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Local storm report, Jul 12, 6:00 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
600 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND DMG     1 NE HUNTINGTON         42.25N 72.87W
07/12/2022                   HAMPSHIRE          MA   LAW ENFORCEMENT

            TREES DOWN ON MOUNTAIN VIEW STREET. RELAYED
            BY AMATEUR RADIO.

0542 PM     TSTM WND DMG     2 WNW BLANDFORD         42.19N 72.98W
07/12/2022                   HAMPDEN            MA   LAW ENFORCEMENT

            TREES DOWN ON BLAIR ROAD. RELAYED BY AMATEUR
            RADIO.

0555 PM     TSTM WND DMG     1 SE WESTFIELD          42.13N 72.75W
07/12/2022                   HAMPDEN            MA   LAW ENFORCEMENT

            TWO TREES DOWN ON PARKER STREET. RELAYED BY
            AMATEUR RADIO.

0556 PM     TSTM WND DMG     3 SSW SOUTHWICK         42.01N 72.79W
07/12/2022                   HAMPDEN            MA   PUBLIC

            TREE DOWN ON WIRES NEAR 50 BLOCK OF COLLEGE
            HIGHWAY SOUTH. RELAYED BY AMATEUR RADIO.

&&

GAUCHER

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:37 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region, Northeastern Connecticut Planning Region38 min
Jul 12, 7:01 PM EDTSpecial Weather StatementBOX44 min
Jul 12, 7:08 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region52 min
Jul 12, 7:53 PM EDTSpecial Weather StatementBOX52 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.